Colorado, 2007

High Wind in Colorado, June 6 to 7, 2007

June 6 to 7, 2007 · NWS BOU · 5 events in 5 counties and zones

An unusually strong storm system brought very strong winds to areas in the North Central Mountains, Front Range Foothills and Urban Corridor. Peak wind gusts ranged from 55 mph at Denver International Airport to 101 mph at Carter Lake.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An unusually strong storm system brought very strong winds to areas in the North Central Mountains, Front Range Foothills and Urban Corridor. Peak wind gusts ranged from 55 mph at Denver International Airport to 101 mph at Carter Lake. Peak wind gusts included: 101 mph at Carter Lake, 92 mph at Boulder, 85 mph, 2 miles southwest of Boulder, 83 mph, 10 miles south of Boulder, and 76 mph at Mines Peak and Pinewood Lake.

Hundreds of trees were downed in Frisco and across much of Summit County, destroying cars, damaging homes and businesses, and causing scattered outages across the county. Approximately 700 acres of trees were downed across the county. High winds forced the closure of Mt. Evans Road and Trail Ridge Road. Several campgrounds had to be closed for tree removal. In addition to the wind, some areas in the mountains accumulated from 4 to 6 inches of snow.

Several trees were uprooted across the Urban Corridor. In Aurora, the driver of a car was injured when some building material blew off the Fitzsimmons Complex. The debris landed on the car, knocking the driver unconscious. The wind forced the cancellation of 60 flights at Denver International Airport. Xcel reported outages in Boulder, Denver, Lakewood, Longmont and Windsor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 1:26 AM MST, 6 hours 49 minutes earlier.

Area forecast discussion, Jun 6, 1:26 AM MST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
226 AM MDT WED JUN 6 2007

.SHORT TERM...UNUSALLY STG UPPER LEVEL STORM SYSTEM FOR THIS TIME OF
THE YEAR WILL MOVE ACROSS WYOMING LATER THIS AFTN THRU TONIGHT.  AS
THIS SYSTEM INTENSIFIES OVER WYOMING STG SFC LOW PRESSURE WILL
DEVELOP FROM ERN WYOMING INTO ERN COLORADO.  IN THE MTNS EXPECT PCPN
TO INCREASE BY AFTN AS MOISTURE INCREASES AND DECENT QG ASCENT MOVES
ACROSS.  SNOW LEVELS WILL BE ABOVE 10000 FEET INITIALLY BUT WILL
QUICKLY LOWER BY LATE AFTN AS COLDER AIR ALOFT MOVES ACROSS. EAST OF
THE MTNS EXPECT GUSTY SWLY WINDS TO DEVELOP BY MIDDAY AND CONTINUE
INTO THE EVENING HOURS DUE TO TIGHT SFC GRADIENT.  WIND SPEEDS WILL
BE IN THE 20 TO 35 MPH RANGE WITH SOME GUSTS TO 50 MPH POSSIBLE BY
MID TO LATE AFTN INTO THE EARLY EVENING HOURS.  DESPITE STG
DOWNSLOPE COMPONENT AND LACK OF LOW LEVEL MOISTURE COULD SEE SOME
ISOLD HIGH BASED TSTMS DUE TO LAPSE RATES AROUND 9 C/KM AND RATHER
STG QG ASCENT IN PLACE.  THESE STORMS WILL PRODUCE LITTLE RAINFALL
HOWEVER WITH BNDRY LAYER WINDS IN THE 30-40 KT RANGE OUTFLOW WNDS
FROM THE STORMS COULD EASILY PRODUCE WIND GUSTS OVER 60 MPH WHERE
THEY DO FORM.  MEANWHILE WITH STG SWLY LOW LEVEL FLOW TEMPS OVER
NERN CO COULD REALLY WARM QUICKLY THUS GUIDANCE TEMPS APPEAR TO COOL
SO WILL KEEP READINGS IN THE LOWER 80S ALONG THE FRONT RANGE WITH
READINGS OVER THE NERN CORNER AROUND 90.

FOR TONIGHT APPEARS A VERY LATE SEASON HIGH WIND EVENT WILL
DEVELOP IN THE MTNS AND IN AND NEAR THE FOOTHILLS.  CROSS-SECTIONS
SHOW FAVORABLE STG MTN WAVE DEVELOPING OVERNIGHT WITH PRONOUNCED
CRITICAL LAYER.  MEANWHILE STG QG DOWNWARD DESCENT IS ALSO FCST TO
DEVELOP OVERNIGHT AS WELL.  COMPONENT ALONG WINDS ARE FCST TO BE
AROUND 70 KTS BY 06Z AND THEN INCREASE TO NEAR 100 KTS BY 12Z.
PERSONALLY I HAVE NOT SEE A SETUP LIKE THIS EVEN IN THE FAVORED
WINTER MONTHS IN QUITE SOME TIME.  IF WHAT THE WRF IS SHOWING IS
CLOSE TO REALITY WE COULD SEE MAJOR HIGH WIND EVENT LATE TONIGHT
THRU THE MID MORNING HOURS OVER THE HIGHER TERRAIN AND IN AND NEAR
THE FOOTHILLS WITH WIND GUSTS NEARING 100 MPH.  AS A RESULT WILL
ISSUE A HIGH WIND WATCH FROM 06Z TONIGHT THRU 18Z THU.  MEANWHILE IN
THE MTNS DESPITE STG QG DESCENT DEVELOPING TONIGHT OROGRAPHICS WILL
STILL BE STG SO COULD SEE SOME ACCUMULATING SNOWS ESPECIALLY ON WEST
FACING SLOPES.  WRF SHOWS MORE PCPN THAN THE GFS SO IM NOT SURE
WHICH MODEL TO BELIEVE AT THIS POINT.  IF HIGH WINDS MATERIALIZE
TRAVEL CONDITIONS OVER THE HIGHER MTNS PASSES LATER TONIGHT MAY
BECOME VERY DIFFICULT DUE TO COMBINATION OF SNOW AND WIND.

.LONG TERM...FOR THURSDAY...A STRONG WEST TO NORTHWESTERLY FLOW WILL
CONTINUE TO BRING LIGHT SNOW IN THE MOUNTAINS...WITH STRONG
DOWNSLOPE WINDS IN THE FOOTHILLS.  LATEST RUNS KEEP ENOUGH MOISTURE
IN THE MOUNTAINS FOR THE POSSIBILITY OF LIGHT SNOW THROUGH MID
AFTN.  GOOD DOWNWARD SUBSIDENCE IN PLACE BUT STG OROGRAPHIC
COMPONENT COULD SQUEEZE ANOTHER 1 TO 3 INCHES OF SNOW FM THE
SYSTEM.  SPATIAL CROSS-SECTIONS FM THE WRF STILL SHOW A STRONGLY
AMPLIFIED MTN WAVE DEVELOPING.  LOOKS LIKE 12-15Z THURSDAY MAY BE
ITS PEAK.  STRONGEST WINDS IN THE 750-700 MB LYR WITH A MAX OF 90
KTS. AS FOR THE NERN PLAINS...IT DOES NOT LOOK LIKE ANY POTENTIAL
FOR ANY PCPN...WITH THE EXCEPTION OF THE NERN CORNER OF THE STATE.
A SURFACE HIGH IS PROGGED TO BUILD INTO THE AREA THURSDAY NIGHT AS A
SURGE MOVES INTO THE CWFA.  THE WRF SHOW LITTLE IF ANY PCPN WHILE
THE GFS IS MORE GENEROUS. WITH STG DOWNLOPE AND UPPER LEVEL
SUBSIDENCE WL OPT FOR THE DRIER SOLUTION. FOR FRIDAY...INTERACTIVE
SOUNDINGS NOT TOO OPTIMISTIC IN TERMS OF DEEP CONVECTION BUT FOR NOW
WL KEEP MNTN OF ISOLD TSTMS.  BEST POTENTIAL HOWEVER COULD RMN
CONFINED TO THE MTNS.  NO CHANGES FOR THE WEEKEND...WITH A DRIER WLY
FLOW IN PLACE SATURDAY.  MOISTURE MAY START TO AGAIN INCREASE LATE
SUNDAY INTO MONDAY.  SLGT CHC POPS WILL SUFFICE SO WL LEAVE THINGS
FOR THAT PERIOD AS THEY WERE.

&&

.AVIATION...GUSTY SWLY WINDS WILL DEVELOP BY 18Z AND CONTINUE THRU
THE EARLY EVENING HOURS.  WIND SPEEDS OF 25 TO 35 MPH WITH A FEW
GUSTS TO 50 MPH MAY OCCUR FROM MID AFTN THRU THE EARLY EVENING
HOURS.  ONLY AN ISOLD HIGH BASED TSTM IS POSSIBLE IN THE 21Z-01Z
TINME PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH FROM MIDNIGHT
THROUGH NOON THURSDAY...ZONES 33..34..35..36..38..39.

&&

RPK/FMC
Hazardous weather outlook, Jun 6, 3:50 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
450 AM MDT WED JUN 06 2007

COZ030>051-061700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
450 AM MDT WED JUN 06 2007

...HIGH WIND WATCH IN AFFECT FOR LATE TONIGHT THROUGH THURSDAY
MORNING FOR THE MOUNTAINS AND IN AND NEAR THE FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

...DAMAGING WINDS POSSIBLE LATE TONIGHT THROUGH THURSDAY MORNING
EAST OF THE DIVIDE IN THE MOUNTAINS AND IN AND NEAR THE FOOTHILLS...

A UNUSUALLY STRONG STORM SYSTEM FOR JUNE WILL MOVE ACROSS WYOMING
LATE THIS AFTERNOON THROUGH TONIGHT. AS A RESULT A STRONG SURFACE
PRESSURE GRADIENT WILL DEVELOP ALONG THE FRONT RANGE AND COMBINED
WITH A FAVORABLE MOUNTAIN WAVE WILL ALLOW FOR THE DEVELOPMENT OF
VERY STRONG WINDS IN THE MOUNTAINS AND FOOTHILLS LATE TONIGHT
THROUGH THURSDAY MORNING. WIND GUSTS OF 90 TO 100 MPH ARE POSSIBLE
AFTER MIDNIGHT IN THE MOUNTAINS AND FOOTHILLS WHICH MAY CONTINUE
THROUGH THE MORNING HOURS ON THURSDAY. AT LOWER ELEVATIONS NEAR THE
FOOTHILLS FROM FORT COLLINS SOUTH TO BOULDER AND GOLDEN WIND GUSTS
OF 80 TO 90 MPH MAY DEVELOP LATE TONIGHT THROUGH THE MORNING HOURS
ON THURSDAY.

MEANWHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL CHANGE TO SNOW IN
THE MOUNTAINS THIS EVENING AND CONTINUE OVERNIGHT WITH ACCUMULATIONS
OF 2 TO 4 INCHES POSSIBLE WITH LOCALLY UP TO 6 INCHES ABOVE 10000
FEET.  THE VERY STRONG WINDS WILL PRODUCE AREAS BLOWING SNOW AND
VERY POOR VISIBILITIES OVER THE HIGHER MOUNTAIN PASSES BY LATE
EVENING WHICH WILL CONTINUE OVERNIGHT.  OVER NORTHEAST COLORADO
SOUTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH BY AFTERNOON WITH
GUSTS OF 40 TO 50 MPH POSSIBLE WHICH WILL CONTINUE THROUGH THE EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSEASONABLEY COOL STORM SYSTEM WILL BRING SNOW TO THE MOUNTAINS
ON THURSDAY...WITH VERY WINDY CONDITIONS EXPECTED IN AND NEAR THE
FRONT RANGE FOOTHILLS IN THE MORNING.  WEST WINDS FROM 25 TO 40 MPH
ARE EXPECTED WITH GUSTS OF 80 TO 90 MPH IN THE FOOTHILLS AND
MOUNTAINS DURING THE MORNING HOURS.  THE STRONG WEST TO NORTHWEST
FLOW WILL ALLOW FOR SOME LIGHT SNOW ACCUMULATIONS THROUGH MUCH OF
THE DAY WEST OF THE CONTINENTAL DIVIDE. THE SNOW WILL DIMINISH IN
THE MOUNTAINS THURSDAY NIGHT.  DRIER AND WARMER WEATHER IS EXPECTED
TO RETURN BY THE WEEKEND.  ANOTHER SYSTEM MAY BRING MORE MOISTURE TO
THE STATE BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RPK/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
June 6, 8:15 AM MST to June 7, 9:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
June 6, 9:20 AM MST to June 7, 9:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
June 6, 8:15 PM MST to June 7, 9:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
78 kt (90 mph) estimated gust
Reported by
Newspaper
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
June 6, 8:15 PM MST to June 7, 9:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
June 7, 6:00 AM MST to 9:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39962, 39965, 39959, 39966, 39968.